Elevations in Creatine Kinase and Hepatic Transaminases in an HIV-Positive Patient

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

To describe a patient who experienced elevations in creatine kinase and hepatic transaminases after initiation of ezetimibe.

Case Summary:

A 45-year-old HIV-positive man, who is also status post-renal transplant, and is coinfected with hepatitis C, was initiated on ezetimibe. The patient was stable on protease inhibitor-based antiretroviral therapy, cyclosporine/sirolimus-based immunosuppression, and pravastatin before initiation of ezetimibe. While on therapy with ezetimibe, the patient also abused cocaine. He experienced asymptomatic elevations in liver function tests and creatine kinase concentrations, which declined after ezetimibe discontinuation.

Discussion:

Explanations for the patient's laboratory abnormalities include cyclosporine/ezetimibe drug-drug interaction, additive toxicity of ezetimibe and pravastatin, cocaine use, and hepatic insufficiency associated with hepatitis C, contributing to higher drug exposure and toxicity.

Conclusion:

Liver function tests and creatine kinase concentrations should be monitored closely in patients who are taking ezetimibe, especially if they are also on multiple other medications or if substance abuse is suspected.

Related Topics

    loading  Loading Related Articles